Medline ® Abstract for Reference 61
of 'Drug-induced thrombotic microangiopathy'
Gemcitabine-associated thrombotic microangiopathy.
Humphreys BD, Sharman JP, Henderson JM, Clark JW, Marks PW, Rennke HG, Zhu AX, Magee CC
BACKGROUND: Gemcitabine-associated thrombotic microangiopathy (TMA) is believed to be very rare, with an estimated incidence rate of 0.015%. Indications for gemcitabine are expanding, and comprehensive characterization of this complication is therefore important.
METHODS: The authors performed a retrospective chart review of all cases with gemcitabine-associated TMA diagnosed at Partners Healthcare System (Boston, MA) between January 1997 and February 2002.
RESULTS: Nine patients with gemcitabine-associated TMA were identified. Diagnosis was aided by clinical and laboratory features. Renal biopsy confirmed the diagnosis in two patients. The cumulative incidence of gemcitabine-associated TMA was 0.31% (8 cases among 2586 patients) when only the 8 patients with TMA who were treated at clinics associated with the current study were considered (1 patient with a TMA syndrome was transferred from another institution). The median patient age was 53 years, and the median time to development of a TMA syndrome after the initiation of gemcitabine was 8 months (range, 3-18 months), with a cumulative dose ranging from 9 to 56 g/m(2). New or exacerbated hypertension was a prominent feature in 7 of 9 patients and preceded the clinical diagnosis by 0.5-10 weeks. Treatment of TMA included discontinuation of gemcitabine, antihypertensive therapy, plasma exchange, and dialysis. Outcomes are known for all nine patients. Six patients remain alive, whereas three have died of disease progression. No patient died as a direct result of TMA, but two developed kidney failure requiring dialysis, and one developed chronic renal insufficiency.
CONCLUSIONS: In the current series, the largest single-institution study to date, the incidence of gemcitabine-associated TMA was higher than previously reported (0.31% vs. 0.015%). Seven of nine patients developed new or exacerbated hypertension, which could be a useful early identifier of patients with gemcitabine-associated TMA syndromes.
Renal Division, Department of Medicine, Brigham and Women's Hospital, Boston, Massachusetts 02115, USA.